Alert archive / Pennsylvania / Flash Flood Warnings in 2014

Flash Flood Warning 17, NWS State College, PA

August 20, 2014Centre County, Huntingdon County, Mifflin County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 20, 2014, 12:06 PM EDT for Centre County, Huntingdon County, Mifflin County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2014, 12:06 PM EDT (16:06 UTC)
Expired
Aug 20, 2014, 3:00 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Centre County, PA, Huntingdon County, PA, Mifflin County, PA

The radar

The State College radar (KCCX), 32 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 12:12 PM EDTFLASH FLOODState College, PAFLOODING ON MARTIN STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 4.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2014-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2014-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

111 
WGUS51 KCTP 201606
FFWCTP
PAC027-061-087-201900-
/O.NEW.KCTP.FF.W.0017.140820T1606Z-140820T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1206 PM EDT WED AUG 20 2014

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN MIFFLIN COUNTY IN CENTRAL PENNSYLVANIA...
  NORTHEASTERN HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA...
  SOUTH CENTRAL CENTRE COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 300 PM EDT

* AT 1204 PM EDT...DOPPLER RADAR INDICATED VERY HEAVY RAIN 
  OVERSPREADING THE WARNED AREA...WITH RAINFALL RATES IN EXCESS OF 2 
  INCHES AN HOUR. EXPECT HEAVY RAIN TO PRODUCE LOCALIZED FLASH 
  FLOODING ESPECIALLY IN URBAN AND POOR DRAINAGE AREAS. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  STATE COLLEGE...BELLEFONTE...PARK FOREST VILLAGE...BOALSBURG...
  PLEASANT GAP...LEMONT...ZION...BELLEVILLE...HOUSERVILLE...PINE
  GROVE MILLS...CENTRE HALL...MILESBURG...RAMBLEWOOD...ALLENSVILLE...
  SPRING MILLS...SPRUCE CREEK...POTTERS MILLS...FRANKLINVILLE...
  MCALEVYS FORT AND SEVEN MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4061 7814 4097 7784 4090 7759 4082 7756
      4077 7758 4072 7761 4069 7762 4065 7764
      4060 7770 4049 7779

$$

STEINBUGL
2 follow-up statements
803 
WGUS71 KCTP 201710
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
110 PM EDT WED AUG 20 2014

PAC061-087-201710-
/O.CAN.KCTP.FF.W.0017.000000T0000Z-140820T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIFFLIN PA-HUNTINGDON PA-
110 PM EDT WED AUG 20 2014

...THE FLASH FLOOD WARNING FOR NORTHWESTERN MIFFLIN AND NORTHEASTERN
HUNTINGDON COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 4074 7782 4074 7783 4076 7790 4080 7793
      4097 7784 4090 7759 4082 7756 4076 7758
      4075 7765 4072 7771 4073 7772 4072 7777

$$

PAC027-201900-
/O.CON.KCTP.FF.W.0017.000000T0000Z-140820T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CENTRE PA-
110 PM EDT WED AUG 20 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR
SOUTH CENTRAL CENTRE COUNTY...

AT 100 PM EDT...EMERGENCY MANAGEMENT REPORTED HEAVY RAIN HAS CAUSED 
LOCALIZED FLASH FLOODING AND TEMPORARY ROAD CLOSURES IN THE STATE 
COLLEGE AREA. ALTHOUGH THE HEAVIEST RAINFALL HAS ENDED...EXPECT 
RUNOFF TO CONTINUE TO CAUSE FLOODING IN URBAN AND POOR DRAINAGE 
AREAS. SMALL STREAMS WILL ALSO EXPERIENCE SHARP RISES...WITH SOME 
POSSIBLY RISING BRIEFLY OUT OF THEIR BANKS. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
STATE COLLEGE...BELLEFONTE...PARK FOREST VILLAGE...BOALSBURG...
PLEASANT GAP...LEMONT...ZION...HOUSERVILLE...CENTRE HALL...
MILESBURG...SPRING MILLS...POTTERS MILLS...SEVEN MOUNTAINS...
UNIONVILLE...UNIVERSITY PARK AIRPORT...TUSSEY MOUNTAIN SKI AREA...
PENNSYLVANIA MILITARY MUSEUM AND PENNSYLVANIA STATE UNIVERSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4074 7782 4074 7783 4076 7790 4080 7793
      4097 7784 4090 7759 4082 7756 4076 7758
      4075 7765 4072 7771 4073 7772 4072 7777

$$

STEINBUGL
190 
WGUS71 KCTP 201731
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
131 PM EDT WED AUG 20 2014

PAC027-201740-
/O.CAN.KCTP.FF.W.0017.000000T0000Z-140820T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CENTRE PA-
131 PM EDT WED AUG 20 2014

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL CENTRE COUNTY IS
CANCELLED...

HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER 
EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO 
HEED ANY ROAD CLOSURES.

LAT...LON 4074 7782 4074 7783 4076 7790 4080 7793
      4097 7784 4090 7759 4082 7756 4076 7758
      4075 7765 4072 7771 4073 7772 4072 7777

$$

STEINBUGL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 11:12 AM EDT, 54 minutes earlier.

Area forecast discussion, Aug 20, 11:12 AM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1112 AM EDT WED AUG 20 2014

.SYNOPSIS...
AN UPPER LOW OVR THE W GRT LKS WILL DRIFT SLOWLY SE ACROSS UPSTATE
NY AND NEW ENG BY LATE THIS WEEK. A LARGE SFC HIGH OVR THE CANADIAN
MARITIMES WILL RIDGE SOUTHWARD INTO PA DURING THE UPCOMING WEEKEND
AND EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
A BROAD ZONE OF WEAK-MODERATE CYCLONIC FLOW ALOFT WILL PERSIST
FROM THE UPPER MIDWEST/OH VALLEY TO THE APPALACHIANS...TO THE
SOUTHEAST OF A WEAKENING DEEP-LAYER H5 LOW OVER THE GREAT LAKES. A
MOIST SSWLY FLOW BENEATH A DIFFLUENT EXIT REGION OF MID/UPPER JET
ROTATING AROUND THE GREAT LAKES UPPER LOW WILL CONTRIBUTE TO WEAK
INSTABILITY AND GENERAL INCREASE IN SHOWERS/TSTMS THRU THE AFTN.
AT THE SFC...A FRONTAL BOUNDARY WILL PUSH SLOWLY EWD FROM THE
UPPER OH VLY ALONG WITH A RIBBON OF HIGH PWS /1.50-1.75 INCHES/.
THE COMBINATION OF SUFFICIENT LG SCALE LIFT...WEAK
DESTABILIZATION AND DEEP MSTR/HIGH PWS/60-65+ SFC DEWPOINTS WILL
SUPPORT ENHANCED RISK FOR HEAVY-EXCESSIVE RAFL WITH LOCALIZED
RUNOFF/FF ISSUES POSSIBLE - ESP IN TRAINING SW-NE ORIENTED BANDS.
THE HIRES MDL GUIDANCE GENERALLY SHOWS THIS THREAT WITH 2"+ PT
AMTS OVER A SHORT DURATION. A FEW STRONGER STORMS MAY ALSO PRODUCE
BRIEF WIND GUSTS MAINLY BELOW SVR LIMITS. HAVE UPDATED THE HWO TO
HIGHLIGHT SHORT DURATION HEAVY RAIN/FF THREAT AND SPC D1 SEE
TEXT OUTLOOK/5% SVR PROBS. HAVE ALSO ADDED MENTION OF +RA INTO
THE TEXT FORECAST.

EARLY CLOUDS SHOULD GIVE WAY TO SOME PEAKS OF SUN LATER TODAY AND
ALLOW TEMPS TO CLIMB TO NEAR SEASONAL NORMS...WITH HIGHS FROM THE
M70S OVR THE HIGH TERRAIN OF THE ALLEGHENIES TO THE M80S ACROSS
THE LOWER SUSQ VALLEY. MOIST AIRMASS WILL KEEP MINS IN THE L-M 60S.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM THURSDAY/...
FOCUS OF DWINDLING SHRA/TSRA WILL SHIFT TO THE EASTERN COUNTIES
THIS EVENING ALONG AXIS OF WEAKENING LL JET/PLUME OF HIGHER PWATS.
AFTER A LULL IN THE ACTIVITY THU AM...ANOTHER ROUND OF CONVECTION
IS EXPECTED THURSDAY AFTERNOON AS UPPER TRACKS NORTH OF THE STATE.
STEEP LPS RATES CAUSED BY COOL POOL ALOFT WILL PROMOTE WIDESPREAD
AFTN CONVECTION...ESP ACROSS THE N MTNS. HAVE BUMPED POPS UPWARD
TO THE LIKELY CATEGORY ACROSS MOST OF CENTRAL PA BASED ON LATEST
GEFS/CONSALL. GEFS 925 TEMPS IMPLY ANOTHER DAY OF NEAR SEASONAL
TEMPS WITH HIGHS FROM THE M70S TO M80S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
LATEST MED RANGE GUIDANCE POINTING TOWARD DRIER WX FRIDAY INTO
EARLY NEXT WEEK...AS SUBTROPICAL HIGH IS PROGGED TO EDGE TOWARD
THE REGION FROM THE MIDWEST. DAILY RING OF FIRE CONVECTION ON NE
PERIPHERY OF THIS RIDGE WILL THREATEN WESTERN PA DURING THE
FRI-MON TIME FRAME...WHILE EASTERN PA IS LIKELY TO REMAIN DRY.
DESPITE APPROACH OF UPPER RIDGE...NO BIG WARMUP EXPECTED...AS
LARGE SFC HIGH OVR THE CANADIAN MARITIMES WILL CIRCULATE AN
EASTERLY FLOW INTO CENTRAL PA. THERE MAY BE ISSUES WITH AM LOW
CLOUDS/FOG DUE TO THE EXPECTED MOISTLY SERLY FLOW OVR THE AREA.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
MVFR CIGS OVR ERN SXNS SHOULD IMPROVE TO LOW VFR BY THIS AFTN.
EXPECT SHOWERS/TSTMS TO INCREASE IN COVERAGE OVER THE CNTRL AND
ERN PRTNS OF THE AIRSPACE THRU THE AFTN...WITH PERIODS OF IFR
VISBYS LKLY IN +RA/+TSRA.

OUTLOOK...
THU-SUN...MORNING FOG CHANCES EACH DAY. OVERALL VFR...BUT CHC OF
MAINLY AFTERNOON SHRA/TSRA AND ASSOCIATED RESTRICTIONS.
SUN...MAINLY VFR. STILL CHANCE OF SHRA IN THE MORNING.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...FITZGERALD/STEINBUGL
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD
AVIATION...STEINBUGL
Hazardous weather outlook, Aug 20, 9:25 AM EDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
925 AM EDT WED AUG 20 2014

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-211330-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
925 AM EDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS AN ENHANCED RISK FOR HEAVY RAINFALL IN A SHORT DURATION
TODAY WHICH WILL LIKELY CAUSE SOME LOCALIZED RUNOFF ISSUES AND
POSSIBLE FLASH FLOODING. THE WESTERN ALLEGHENIES AND CENTRAL
MOUNTAINS WILL BE THE MOST VULNERABLE TO HEAVY RAIN IMPACTS GIVEN
RELATIVELY WET ANTECEDENT CONDITIONS. SCATTERED THUNDERSTORMS
WITH GUSTY WINDS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 11:34 AM EDTAreal Flood AdvisoryCTPBedford, Blair, Centre, Huntingdon3 hr
Aug 20, 3:28 PM EDTAreal Flood AdvisoryCTPCumberland, Perry2 hr
Aug 20, 4:41 PM EDTAreal Flood AdvisoryCTPFranklin, Fulton, Huntingdon3 hr
Aug 20, 7:44 PM EDTSpecial Weather StatementCTPElk46 min

Nearby

Flash Flood Warnings in Pennsylvania, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.